Winter Storm, Columbia
- When
- January 22, 2:00 AM CST to January 23, 12:00 AM CST
- Where
- Columbia forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 43.467, -89.334 (the zone’s center; the record gives no point)
A surface low pressure system strengthened as it traveled from the Plains on 1/21 to Indiana and Ohio on 1/22 and to the East Coast by 1/23. Moisture being drawn north ahead and around the low interacted with temperatures in the teens and 20s to produce widespread moderate to heavy snow by the evening of 1/21.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
A surface low pressure system strengthened as it traveled from the Plains on 1/21 to Indiana and Ohio on 1/22 and to the East Coast by 1/23. Moisture being drawn north ahead and around the low interacted with temperatures in the teens and 20s to produce widespread moderate to heavy snow by the evening of 1/21. Snowfall rates overnight approached 2 to 3 inches per hour locally, with some embedded thunder. Snow totals by the morning of 1/22 averaged from 6 to 12 inches. The start time in the header strip above reflects the time that 6 inch accumulations were reported. An additional 2 to 4 inches fell across the lakeshore counties and Washington and Waukesha counties during the daytime hours of 1/22, as winds turned north-northeasterly and lake-effect snow showers developed. Total accumulations ranged from 6 to 16 inches. Specific totals included 16 inches near Timmerman Field in Milwaukee Co., 15 inches near the Kenosha Airport in Kenosha Co., 14.5 inches in Brookfield (Waukesha Co.), 14 inches in Union Grove (Racine Co.), 13.2 inches in Dodgeville (Iowa Co.), 12 inches in Spring Green (Sauk Co.), 11 inches in Juneau (Dodge Co.), 10.8 inches in Ripon (Fond du Lac Co.), 10.5 inches in Palmyra (Jefferson Co.), 10.5 inches in Mt. Horeb (Dane Co.), 10.2 inches in Genoa City (Walworth Co.), 10.0 inches in Argyle (Lafayette Co.), and 9.1 inches in Elkhart Lake (Sheboygan Co.). Newspapers reported dozens of vehicle accidents and spin-outs. During the evening of 1/22, two people died (indirect deaths) when their car rear-ended a snowplow truck on I-94 in Wauwatosa (Milwaukee Co.) due to poor visibilities and traction. Two other occupants were injured (indirectly-related). As the low headed off to the east, strong, sustained, north to northeast winds of 17-26 knots (20 to 30 mph) with gusts to 30 to 35 knots (35 to 40 mph) caused considerable blowing and drifting snow and subsequent near blizzard conditions.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jan 21, 9:00 PM CST, 5 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 900 PM CST FRI JAN 21 2005 .DISCUSSION...MOST OF THE SNW SO FAR HAS FALLEN IN SRN CTYS. BUT RADAR AND STLT IMAGERY SHWS ACCUM SNW STILL WELL BACK INTO MN AND NEW ETA STILL THROWING OUT BIG QPF NUMBERS. SO SOME OF THE ACCUM NUMBERS MAY BE TWEAKED BUT WL KP WS WRNG AS ISSUED ERLYR. .MKX WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING TNGT THRU SAT WIZ046..47..51..52..56>60..62>72.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 336 PM CST FRI JAN 21 2005 WIZ046-047-051-052-056>060-062>072-221100- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 336 PM CST FRI JAN 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN. .DAY ONE...TONIGHT. ...A WINTER STORM WARNING IS IN EFFECT FOR ALL OF SOUTHERN WISCONSIN TONIGHT THROUGH SATURDAY AFTERNOON. WIDESPREAD SNOW WILL SPREAD ACROSS ALL OF SOUTHERN WISCONSIN BY EARLY THIS EVENING. THE SNOW WILL QUICKLY INTENSIFY AND BECOME HEAVY WITH THE BULK OF THE HEAVIEST SNOWFALL OCCURRING BETWEEN 6PM AND MIDNIGHT OVER SOUTH CENTRAL WISCONSIN...AND 8 PM AND 3 AM OVER SOUTHEAST WISCONSIN. BY EARLY SATURDAY MORNING SNOWFALL AMOUNTS SHOULD RANGE FROM 4 TO 9 INCHES. REDUCED VISIBILITIES ARE EXPECTED DURING THE PERIOD OF HEAVY SNOWFALL AND DRIVING WILL BECOME HAZARDOUS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A WINTER STORM WARNING WILL CONTINUE FOR ALL OF SOUTHERN WISCONSIN THROUGH SATURDAY AFTERNOON. AS THE LOW PRESSURE MOVES FROM ILLINOIS INTO THE OHIO VALLEY...GUSTY NORTHEAST WINDS 15 TO 25 MPH WITH GUSTS TO 30 MPH WILL DEVELOP. THIS WILL CAUSE CONSIDERABLE BLOWING AND DRIFTING OF SNOW AND CREATE HAZARDOUS DRIVING CONDITIONS. NEAR WHITEOUT CONDITIONS WILL BE POSSIBLE. LAKE EFFECT SNOW WILL ENHANCE THE SNOWFALL NEAR LAKE MICHIGAN. WIDESPREAD TOTAL SNOW ACCUMULATIONS WILL RANGE FROM 5 TO 11 INCHES. THE HIGHEST TOTALS WILL LIKELY BE NEAR LAKE MICHIGAN DUE TO THE LAKE EFFECT SNOW. THERE WILL BE A CHANCE OF LIGHT SNOW TUESDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED FOR SNOW MEASUREMENTS TONIGHT AND SATURDAY. GEHRING
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1035 PM CST FRI JAN 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM SNOW BROOKFIELD 43.06N 88.12W
01/21/2005 2.8 INCH WAUKESHA WI TRAINED SPOTTER
1025 PM SNOW PALMYRA 42.88N 88.59W
01/21/2005 3.5 INCH JEFFERSON WI NWS EMPLOYEE
1032 PM SNOW WEST ALLIS 43.01N 88.03W
01/21/2005 2.2 INCH MILWAUKEE WI TRAINED SPOTTER
&&
BORGHOFF/SPEICHERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1109 PM CST FRI JAN 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1049 PM SNOW 2 NE GREENFIELD 42.98N 87.98W
01/21/2005 2.5 INCH MILWAUKEE WI TRAINED SPOTTER
1100 PM SNOW WEST ALLIS 43.01N 88.03W
01/21/2005 3.0 INCH MILWAUKEE WI TRAINED SPOTTER
1100 PM SNOW 3 SE SULLIVAN 42.98N 88.55W
01/21/2005 3.7 INCH JEFFERSON WI OFFICIAL NWS OBS
1100 PM SNOW JEFFERSON 43.01N 88.81W
01/21/2005 3.8 INCH JEFFERSON WI TRAINED SPOTTER
&&
MEASUREMENTS ARE STORM TOTALS.
BORGHOFF/SPEICHERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1118 PM CST FRI JAN 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 PM SNOW PALMYRA 42.88N 88.59W
01/21/2005 5.0 INCH JEFFERSON WI NWS EMPLOYEE
&&
BORGHOFF/SPEICHERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1133 PM CST FRI JAN 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 PM SNOW MADISON 43.08N 89.39W
01/21/2005 4.0 INCH DANE WI NWS EMPLOYEE
1120 PM SNOW BROOKFIELD 43.06N 88.12W
01/21/2005 3.6 INCH WAUKESHA WI TRAINED SPOTTER
&&
MEASUREMENTS ARE STORM TOTALS.
BORGHOFF/SPEICHERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1139 PM CST FRI JAN 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1137 PM SNOW 2 SE PLEASANT PRAIRIE 42.50N 87.85W
01/21/2005 4.3 INCH KENOSHA WI TRAINED SPOTTER
&&
MEASUREMENTS ARE STORM TOTALS.
BORGHOFF/SPEICHERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
123 AM CST SAT JAN 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0113 AM SNOW BURLINGTON 42.68N 88.28W
01/22/2005 5.2 INCH RACINE WI TRAINED SPOTTER
5.2 INCHES OF NEW SNOW PAST 7 HOURS
0100 AM SNOW JEFFERSON 43.01N 88.81W
01/22/2005 5.4 INCH JEFFERSON WI TRAINED SPOTTER
5.4 INCHES OF NEW SNOW. 1 INCH DURING LAST HOUR.
0100 AM SNOW WAUKESHA 43.01N 88.24W
01/22/2005 5.5 INCH WAUKESHA WI TRAINED SPOTTER
5.5 INCHES OF NEW SNOW. 3 INCHES DURING LAST 4 HOURS.
0100 AM SNOW WEST ALLIS 43.01N 88.03W
01/22/2005 5.0 INCH MILWAUKEE WI BROADCAST MEDIA
T.V. 58. 5 INCHES ON THE GROUND. MOST OF THIS SNOW IS
FROM THIS STORM.
0100 AM SNOW 5 SW MADISON 43.03N 89.46W
01/22/2005 5.1 INCH DANE WI TRAINED SPOTTER
5.1 INCHES OF SNOW SINCE 3 PM.
0100 AM SNOW MILWAUKEE 43.06N 87.97W
01/22/2005 2.4 INCH MILWAUKEE WI OFFICIAL NWS OBS
2.4 INCHES OF NEW SNOW.
0100 AM SNOW MADISON 43.08N 89.39W
01/22/2005 4.1 INCH DANE WI OFFICIAL NWS OBS
4.1 INCHES OF NEW SNOW.
&&
HENTZThe national radar mosaic for the moment the first event began.
20 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2005Every state in 2005This day in weather historyWarnings in Wisconsin, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5433353, 5433354, 5433414, 5433415, 5433416, 5433417, 5433418, 5433419, 5433420, 5433421, 5433422, 5433423, 5433424, 5433425, 5433426, 5433427, 5433428, 5433429, 5433430, 5433431.